Michigan, 2016

Lake-Effect Snow in Michigan, January 13, 2016

January 13, 2016 · NWS APX · 3 events in 3 counties and zones

West-southwest flow lake effect snow was heavy at times on the 13th, targeting far northern lower Michigan. Pellston topped out at 13 inches of new snow by evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

West-southwest flow lake effect snow was heavy at times on the 13th, targeting far northern lower Michigan. Pellston topped out at 13 inches of new snow by evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 13, 6:02 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 13, 6:02 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
602 AM EST WED JAN 13 2016

.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 332 AM EST WED JAN 13 2016

IMPACT WEATHER: LINGERING LAKE EFFECT IN THE SNOWBELTS GETTING
ENHANCED LATER THIS AFTERNOON AND EVENING.

SYNOPTIC PATTERN AND OBSERVATIONS:

SFC LOW PRESSURE WAS TRACKING THROUGH SRN QUEBEC WITH UPPER LEVEL
TROUGHING WORKING EASTWARD. WE STILL HAVE QUITE CHILLY AIR ALOFT
OVERHEAD WITH H8 TEMPS AT -18C TO -21C WITH WESTERLY LOW LEVEL WINDS
BACKING FROM WNW TO WEST. TREMENDOUS OVERLAKE INSTABILITY AND THESE
WINDS CONTINUED TO BLOW PURE LIGHT LAKE EFFECT ACROSS NW LOWER. A
WEAKER PRESSURE GRADIENT HAS ALLOWED FOR A BUBBLE HIGH PRESSURE TO
DEVELOP ACROSS ONTARIO...WITH VERY COLD DOWNSLOPING WINDS INTO
EASTERN UPPER. THIS HAS PUSHED ALL SNOW SHOWERS WESTWARD AND OUT OF
CHIPPEWA COUNTY...WHILE ALSO SERVING TO BRING TEMPERATURES DOWN
INTO THE NEGATIVE SINGLE DIGITS IN MANY AREAS UP THAT WAY. FURTHER
UPSTREAM...THE NEXT SHORTWAVE AND ASSOCIATED MOISTURE WAS CLEARLY
SEEN PUSHING SE THROUGH WESTERN ONTARIO...WHILE AN ADDITIONAL WEAKER
WAVE WAS PUSHING SE THROUGH MANITOBA...AND NORTH OF A WARM FRONT.

SYNOPTIC PATTERN AND WEATHER EVOLUTION:

THE WEAKER WAVE INS BURIED IN FASTER FLOW ALOFT...AND TRACKS ESE
THROUGH THE DAY...ULTIMATELY CATCHING UP WITH THE WAVE COMING IN
FROM WESTERN ONTARIO. THE ASSOCIATED WARM FRONT WORKS INTO THE UPPER
MISSISSIPPI VALLEY BY TONIGHT...WITH THE DEEPER LOW AND MID LEVEL
MOISTURE STREAMING IN ACROSS THE SW HALF OF THE CWA. FORCING ISN'T
ALL TOO BAD BETWEEN THE TWO WAVES...AND LIGHT SNOWS ARE EXPECTED TO
BREAK OUT LATER THIS AFTERNOON THROUGH MIDNIGHT. THIS WILL ALSO
PROVIDE AN UPTICK IN THE WIMPY LAKE EFFECT SNOWS FOR THE DAY. NOT
EXPECTING A WHOLE LOT OF SNOW...AS INVERSION HEIGHTS REMAIN UNDER
4500 FEET ALL DAY AND THERE IS LITTLE TO NO CHANGE THROUGH TONIGHT
DUE TO WARM ADVECTION. THE BEST ENHANCEMENT/LIGHT SYNOPTIC SNOWS ARE
EXPECTED WHILE WINDS ARE POINTING INTO THE WSW FLOW REGIMES BEFORE
EXITING LATE TONIGHT WHEN WINDS SHIFT OUT OF THE WNW. THIS WILL
RESULT IN 1-3" ACROSS FAR NW LOWER (EMMET/CHARLEVOIX/CHEBOYGAN)
WHILE SIMILAR AMOUNTS ARE EXPECTED ACROSS THE GTV BAY REGION WHERE
THERE WILL BE SOME SLIGHT FRONTOGENETICAL A HELP. AS FAR AS SYNOPTIC
SNOWS OUT SIDE THE LES AREAS...AMOUNTS WILL BE UNDER AN INCH. THE
LEAST SNOW ACROSS EASTERN UPPER WHERE FLOW IS OFFSHORE...AND
FARTHEST FROM SYNOPTIC SNOW. THE WIND SHIFT TO WNW OCCURS LATE
TONIGHT WHILE THE AIR MASS IS DRYING. MAYBE A FEW TENTHS ACROSS
CHIPPEWA COUNTY.

HIGHS GENERALLY IN THE TEENS WITH LOWS GENERALLY IN THE SINGLE
DIGITS.

&&

.SHORT TERM...(THURSDAY THROUGH FRIDAY NIGHT)
ISSUED AT 332 AM EST WED JAN 13 2016

HIGH IMPACT WEATHER: MIXED PRECIPITATION THURSDAY NIGHT INTO FRIDAY.

FORECAST CHALLENGE:  MIXED PRECIPITATION THURSDAY NIGHT INTO FRIDAY.

(1/14)THURSDAY...AS WE START OUT THE DAY, THE SFC LOW THAT HAD BEEN
ADVERTISED COMING OUT OF THE SOUTHERN PLAINS THE LAST FEW DAYS, IS
NOW COMING OUT OF THE NORTHERN PLAINS WEDNESDAY NIGHT, AS THE
NORTHERN BRANCH FEATURE IS DEFINITELY IN CONTROL. WITH THIS LOW
MOVING TOWARD THE UPPER GREAT LAKES, THE WARM FRONT OUT A HEAD OF IT
SHARPENS UP QUIET A BIT, ESPECIALLY AS THE RRQ OF THE 500 MB JET
PASSES OVER NORTHERN MICHIGAN THROUGH THE DAY. THIS HELPS TO MOISTEN
THE LAYERS AND PRODUCE SNOW. THE MORNING TO EARLY AFTERNOON PROMISES
TO HAVE SOME INTERESTING FEATURES AS THE SOUTHWEST WINDS IN THE 1000-
850 MB LAYER, BLOWING OUT OF THE SOUTHERN AND MID LAKE MICHIGAN WITH
THE 850 MB TEMPERATURES THROUGH NOON AROUND -6C OR COLDER, AND THE
ISENTROPIC LIFT AND THE JET FEATURE PRODUCE LIKELY SNOW FALL IN NW
LOWER. THERE ARE ALSO SOME SIGNALS THAT THERE COULD BE SOME BANDED
ALONG THE FRONT FROM F-GEN FORCING. THERE COULD BE SOME SNEAKY
MODERATE AMOUNTS OF SNOW THAT MOVE THROUGH THE REGION. OTHERWISE,
DURING THE AFTERNOON AND EARLY EVENING, THE DRY SLOT NEAR THE SFC
LIFTS NORTH AND SLOWLY PUTS THE BREAKS ON THE SNOW SO AS FAR AS THE
THE AFTERNOON IS CONCERNED WILL JUST HAVE CHANCE POPS. AS THE WARM
SECTOR/DRY SLOT MOVES UP TO AROUND M-32 BY 06Z, PUSHING MOST OF THE
FORCING NORTH INTO UPPER MICHIGAN. THE SOUNDINGS, AS WE APPROACH
12Z, BEGIN TO SHOW ABOVE FREEZING AIR FROM THE SFC TO ABOUT 850 MB,
AND MAINLY SOUTH OF M-32. THE MODELS HAVE THE SOUNDING FOR GLR/APX
RIGHT ON THE FREEZING LINE OR JUST A LITTLE WARMER THAN 0C. SO HAVE
A SNOW OR RAIN/ OR MIX THAT WILL OCCUR BY 12Z.

(1/15)FRIDAY...THE RAIN/SNOW MIX WILL CONTINUE INTO THE AFTERNOON,
AND FOR PART OF THE AREA, MAINLY SOUTH OF M-72, WILL EXPECT THAT IT
WILL BE ALL RAIN AS THE TEMPERATURES IN THE LOWER LEVELS TO THE SFC
END UP 1 TO 2C. THIS IS ESPECIALLY TRUE ALONG M-55. HOWEVER, BY 00Z,
THE SFC LOW MOVES EITHER TO NEAR SAGINAW BAY OR INTO LAKE HURON.
THIS ALLOWS THE COLDER AIR TO BEGIN TO FILTER INTO E UPPER AND NW
LOWER AND BY 06Z, ALL THE MODELS HAVE THE LOW INTO ONTARIO, ACROSS
THE LAKE FROM N LOWER. SO HAVE THE SNOW BEGINNING TO MOVE BACK INTO
THE REGION BETWEEN 03 AND 06Z, WITH THE ENTIRE AREA BACK IN SNOW BY
06Z. BETWEEN 06Z AND 12Z, NW LOWER BEGINS GET INTO A NORTH TO NNW
FLOW LES REGIME. 850 MB TEMPERATURES BY 12Z DROPS TO -12C ON THE GFS
AND -16C ON THE ECMWF AND NAM. SO HAVE UPPED THE AMOUNTS FROM THE
MODEL QPF, AS THE LES GETS GOING OVERNIGHT.

&&

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 332 AM EST WED JAN 13 2016

EXTENDED (SATURDAY THROUGH TUESDAY)...WITH THE SFC LOW NOW MOVING
OUT OF THE REGION AS WE GET INTO THE WEEKEND, THE COLD AIR BEGINS TO
MOVE QUICKLY INTO THE FORECAST AREA AND THE UPPER GREAT LAKES
THROUGH THE DAY. THIS STARTS THE LAKE EFFECT SNOW FOR THE PERIOD,
HOWEVER, A PRETTY SIZABLE SHORTWAVE MOVES INTO THE UPPER GREAT LAKES
ON SATURDAY NIGHT AND SUNDAY, REINFORCING COLD AIR AND PROVIDING
EXTRA LIFT. THIS COLD AIR WILL KEEP US WELL BELOW NORMAL THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK AND KEEP THE LES FLOWING FROM MOST
EVERY WIND DIRECTION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 552 AM EST WED JAN 13 2016

LIGHT LAKE EFFECT HAS INDEED RE-ORIENTED ITSELF MORE OUT OF THE
WEST...AND WILL CONTINUE TO BACK THROUGH THE MORNING. CONDITIONS
UNDER THE BETTER SNOWS WERE MVFR...OTHERWISE VFR. THE FLOW WILL
BE WSW BY AFTERNOON...AHEAD OF AN APPROACHING WAVE...DEEPER
MOISTURE AND SYNOPTIC LIGHT SNOW. THE LIGHT LAKE EFFECT WILL GET
ENHANCED A BIT...WHILE ALSO BRING A LITTLE LIGHT SNOW TO AREAS
SOUTH OF PLN/APN. CONDITIONS BECOME PREVAILING MVFR FOR LATER THIS
AFTERNOON THROUGH TONIGHT.

WEST WINDS WILL TIP SW TODAY AND GUST INTO THE TEENS IN THE
AFTERNOON.

&&

.MARINE...
ISSUED AT 122 AM EST WED JAN 13 2016

WINDS CONTINUE TO WEAKEN THROUGH THE NIGHT...AND GALES HAVE ENDED.
ADVISORY LEVEL WINDS WILL STILL BE ROAMING AROUND IN DEEP OVERLAKE
INSTABILITY DUE TO GUSTS THROUGH TONIGHT. LIGHT LAKE EFFECT WILL
GET ENHANCED TO A DEGREE LATER TODAY AND THIS EVENING WITH AN
INCOMING WEAK CLIPPER. WINDS CRANK UP AGAIN THURSDAY NIGHT IN
ADVANCE OF WHAT COULD BE A SIGNIFICANT STORM SYSTEM WITH
SNOW...THEN MIXING WITH/CHANGING TO RAIN...AND BACK TO SNOW. WIND
SPEEDS AHEAD OF THE STORM...AND ESPECIALLY IN IT'S WAKE...WILL BE
CAPABLE OF REACHING GALE STRENGTH.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 6 AM EST THURSDAY FOR LHZ345-347>349.

LM...SMALL CRAFT ADVISORY UNTIL 6 AM EST THURSDAY FOR LMZ323-341-342-
     344>346.

LS...SMALL CRAFT ADVISORY UNTIL 6 AM EST THURSDAY FOR LSZ321.

&&

NEAR TERM...DICKSON
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...DICKSON
MARINE...DICKSON
Hazardous weather outlook, Jan 13, 3:31 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
331 AM EST WED JAN 13 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-140845-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
331 AM EST WED JAN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN AREA OF LOW PRESSURE MAY BRING A WINTRY MIX OF PRECIPITATION
FRIDAY AND FRIDAY NIGHT.

ANOTHER ROUND OF SIGNIFICANT LAKE EFFECT SNOW IS POSSIBLE SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

SMD

In the hours before

Special weather statement, Jan 13, 9:21 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
921 AM EST WED JAN 13 2016

MIZ016-019>021-131800-
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA
921 AM EST WED JAN 13 2016

...LAKE EFFECT SNOWS CONTINUE...

PERIODS OF HEAVIER LAKE EFFECT SNOW SHOWERS WILL IMPACT PORTIONS
OF NORTHWEST LOWER MICHIGAN AND THE TIP OF THE MITT THROUGH MUCH
OF THE DAY. EXPECT SNOWFALL RATES IN EXCESS OF ONE INCH PER HOUR
AT TIMES AND RAPIDLY CHANGING VISIBILITIES.

ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Emmet

When
January 13, 10:00 AM EST to 11:00 PM EST
Where
Emmet forecast zone
Reported by
Public
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Lake-Effect Snow, Charlevoix

When
January 13, 11:00 AM EST to 11:00 PM EST
Where
Charlevoix forecast zone
Reported by
Public

Lake-Effect Snow, Cheboygan

When
January 13, 1:00 PM EST to 11:00 PM EST
Where
Cheboygan forecast zone
Reported by
Public
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617303, 617304, 617305.